BACKGROUND: Antibodies to neutrophil-specific antigens are the best characterized cause of transfusion-related acute lung injury (TRALI). CASE REPORT: A double-apheresis platelet (PLT) component was divided and transfused into two patients. One experienced chills, rigors, and dyspnea and the other experienced chills and headache. Transient leukopenia developed in both patients. RESULTS: Evaluation of donor plasma revealed an anti-HNA-2a and no HLA Class I antibodies. The donor had donated 26 previous apheresis PLT components. The 27 donations resulted in 39 separate transfusions and 12 transfusion reactions in 9 patients. Five reactions occurred immediately after the transfusion, 10 within 1 hour, and all within 2.5 hours. Nine of the reactions involved symptoms or signs of pulmonary dysfunction. The symptoms were mild to moderate in nature. None of the inpatients required intensive care transfer nor did any outpatients require hospital admission. Recipient white blood cell (WBC) counts were measured within 8 hours after 38 of 39 transfusions. Leukopenia occurred in 9 of 12 (75%) transfusions with reactions and in 9 of 26 (35%) transfusions without. The reactions did not correlate with pretransfusion WBC count. CONCLUSIONS: Neutrophil antibodies cause a wide variety of transfusion reactions that do not necessarily meet the definition of TRALI. Donors of blood products causing even mild pulmonary reactions or leukopenia should be tested for neutrophil-specific antibodies.
|Original language||English (US)|
|Number of pages||6|
|State||Published - Mar 2007|
ASJC Scopus subject areas